Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Approximation theorems for zero-sum nonstationary stochastic games

Author: Andrzej S. Nowak
Journal: Proc. Amer. Math. Soc. 92 (1984), 418-424
MSC: Primary 90D15; Secondary 93E05
MathSciNet review: 759667
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with zero-sum nonstationary stochastic games with countable state and action spaces which include both Shapley's stochastic games [11] and infinite games with imperfect information studied by Orkin in [7]. It is shown that any nonstationary stochastic game with a bounded below lower semicontinuous payoff defined on the space of all histories has a value function and the minimizer has an optimal strategy. Moreover, two approximation theorems extending the main results of Orkin from [7] are established. Finally, counterexamples answering in the negative some open questions raised by Orkin [7] and Sengupta [10] are given.

References [Enhancements On Off] (What's this?)

  • [1] H. A. M. Couwenbergh, Stochastic games with metric state space, Internat. J. Game Theory 9 (1980), 25-36. MR 571962 (81i:90207)
  • [2] K. Fan, Minimax theorems, Proc. Nat. Acad. Sci. U.S.A. 39 (1953), 42-47. MR 0055678 (14:1109f)
  • [3] K. Hinderer, Foundations of non-stationary dynamic programming with discrete time parameter, Lecture Notes in Operations Research and Mathematical Systems 33 (M. Beckman and H. P. Künzi, eds.), Springer-Verlag, New York, 1970. MR 0267890 (42:2791)
  • [4] J. F. Mertens and A. Neyman, Stochastic games, Internat. J. Game Theory 10 (1981), 53-66. MR 637403 (84b:90120)
  • [5] J. Neveu, Mathematical foundations of the calculus of probability, Holden-Day, San Francisco, Calif., 1965. MR 0198505 (33:6660)
  • [6] A. S. Nowak, Universally measurable strategies in zero-sum stochastic games, Ann. Probab. (to appear). MR 770642 (86d:90182)
  • [7] M. Orkin, An approximation theorem for infinite games, Proc. Amer. Math. Soc. 36 (1972), 212-216. MR 0319583 (47:8126)
  • [8] T. Parthasarathy and M. Stern, Markov games--a survey, Differential Games and Control Theory. II (E. Roxin, P. Liu and R. Sternberg, eds.), Dekker, New York and Basel, 1977. MR 0681335 (58:33037)
  • [9] M. Schäl, Stochastic nonstationary two person zero sum games, Z. Angew. Math. Mech. 61 (1981), 352-353. MR 648255 (83h:93040)
  • [10] S. K. Sengupta, Lower semicontinuous stochastic games with imperfect information, Ann. Statist. 3 (1975), 554-558. MR 0475919 (57:15500)
  • [11] L. S. Shapley, Stochastic games, Proc. Nat. Acad. Sci. U.S.A. 39 (1953), 1095-1100. MR 0061807 (15:887g)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 90D15, 93E05

Retrieve articles in all journals with MSC: 90D15, 93E05

Additional Information

Keywords: Zero-sum discrete-time nonstationary stochastic game, infinite game, imperfect information
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society